Cases That Test Your Skills

Between a rock and a hard place

Author and Disclosure Information

While hospitalized for cardiogenic shock, Mr. B, age 75, alternates between appearing delirious and catatonic. Until now, his schizophrenia had been stable. How can you best help him?


 

References

CASE Irritable and short of breath

Mr. B, age 75, who lives alone, is brought to the emergency department (ED) for evaluation of shortness of breath. Mr. B is normally highly independent, and is able to drive, manage his own finances, attend to activities of daily living, and participate in social functions at church. On the day before he was taken to the ED, his home nurse had come to his home to dispense medications and found Mr. B was irritable, verbally rude, and repeatedly scratching the right side of his head. The nurse was unsure if Mr. B had taken his medications over the weekend. She called for emergency services, but Mr. B refused to go to the ED, and he was able to decline care because he was not in an acute medical emergency (95% oxygen on pulse oximetry).

The next day, when Mr. B’s nurse returned to his home, she found him to be tachypneic and verbigerating the phrase “I don’t know.” She contacted emergency services again, and Mr. B was taken to the ED.

In the ED, Mr. B has tachycardia, tachypnea, increased work of breathing, and diffuse rhonchi. He continues to repeat the phrase “I don’t know” and scratches the right side of his head repeatedly. The ED clinicians consult Psychiatry due to Mr. B’s confusion and because his nurse reports that his presentation is similar to a previous psychiatric hospitalization 9 years earlier.

EVALUATION Complex comorbidities

Mr. B has a lengthy history of schizophrenia, chronic right-sided heart failure secondary to pulmonary hypertension, moderate chronic obstructive pulmonary disease, hypertension, type 2 diabetes mellitus, and prostatic adenocarcinoma after external beam radiation therapy.

His symptoms of schizophrenia had been stable on his long-standing outpatient psychotropic regimen of haloperidol, 5 mg nightly; mirtazapine, 15 mg nightly, for appetite stimulation and insomnia; and trazodone, 100 mg nightly for insomnia. Mr. B has been receiving assertive community treatment (ACT) psychiatric services for schizophrenia; a nurse refills his pill box with his medications weekly. He does not have a history of medication nonadherence, and his nurse did not think he had missed any doses before the weekend.

He has acute changes in depressed mood, perseveration, and a Mini-Mental State Examination (MMSE) score of 26 (missing points for delayed recall and inability to construct a sentence), which indicates a cognitive assessment score on the low end of the normal range for people with at least an eighth grade education.

At the hospital, the psychiatrist diagnoses hypoactive delirium due to Mr. B’s fluctuating attention and disorientation. She also recommends that Mr. B continue his outpatient psychotropic regimen, and adds oral haloperidol, 5 mg, as needed for agitation (his QTc interval is 451 ms; reference range for men <430 ms, borderline prolonged 431 to 450 ms, prolonged >450 ms).

Continue to: An initial laboratory workup...

Pages

Next Article: